Winter Storm, Amelia
- When
- December 5, 7:00 AM EST to December 6, 5:00 AM EST
- Where
- Amelia forecast zone
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.336, -77.976 (the zone’s center; the record gives no point)
A winter storm produced four to as much as seven inches of snow and sleet across central Virginia and the Virginia northern neck. The snow caused hazardous driving conditions, which resulted in numerous accidents.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
A winter storm produced four to as much as seven inches of snow and sleet across central Virginia and the Virginia northern neck. The snow caused hazardous driving conditions, which resulted in numerous accidents. The highest amounts were reported at Essex county (northwest portion) 7", Newland in Richmond county 6", Mangohick in King William county 5.2", Lake Louisa Dam in Louisa county 5", Northumberland in Northumberland county 5", Westmoreland county 5", Ruther Glen in Caroline county 4.5", Cumberland county (northern portion) 4", Richmond Airport 4", Lancaster county (northern half) 4", and Powhatan county 4".
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Dec 5, 4:16 AM EST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
416 AM EST MON DEC 5 2005
.SHORT TERM (TODAY THROUGH WEDNESDAY)...
COOLING ALF TKG PLACE NOW...BUT SFC THRU BNDRY LYR A LTL SLOWER TO
COOL. VRY LTL CAA TKG PLACE AT SFC THRU BNDRY LYR BASED ON UPSTREAM
CONDS...SO IT WL TK HEAVY PRECIP TO COOL THE COLUMN AND CHG PRECIP
TO ALL SNOW. FEW SNOW FLAKES AND PL ARE MXG IN WITHIN NW EDGE OF
PRECIP SHIELD...BUT MSTLY RAIN.
PRECIP WL BEGIN AS MIX OVR INTERIOR AREAS...THEN CHG TO SNOW
QUICKLY. AREAS FM FVX TO RIC TO TAPPAHANNOCK WL SEE A MIX THRU MUCH
OF THE MORN...THEN CHG TO SNOW DURING THE AFTN...BUT INTENSITY WL BE
LGT ENUF TO LIMIT ACCUMULATION...PLUS WTH WARM GROUND...ACCUM WL BE
LIMITED THRU THE DAY. AREAS N AND W OF RIC WL SEE ACCUM SOONER. IN
LWR MD PRECIP WL BEGIN THRU THE MORN AS A MIX...THEN ALL SNOW BY
AFTN NW OF SBY. OXB AND WAL/MFV WL SEE MIX CHG TO ALL SNOW FROM
NW TO SE THRU THE MORNING...BUT STILL MXG WTH RAIN AND SLEET THRU
THE AFTN...CHG TO PERIOD OF SNOW DURING THE EVE AND
NGT.
LLVL/MIDLVL FRCG INCRS SGNFCNTLY THS AFTN/EVE...AND QUICK WARMING
ALF WL KP THE MIX IN THE FVX/RIC/TAPPAHANNOCK ZONE...BUT SFC TEMPS
WL HOVER NR OR JUST ABV FREEZING FROM THIS ZONE AND TO THE N AND W.
DURING THE EVENING...DEEPER COOLING TKS PLC...AND SNOW WL SPREAD E
TO AVC...EMV...AKQ...FYJ TO SHORE OF BAY IN MIDDLE PENINSULA. SE VA
AND NE NC MAY SEE A BRIEF MIX BEFORE PRECIP TURNS TO BRIEF PD OF
SNOW SHOWERS.
SW ACTVTY WL END QUICKLY OVRNGT IN INLAND AREAS...AND END CSTL AREAS
TWD MORN. TOTAL ACCUMS LUK TO BE 3-6 N AND W OF RIC...WTH FVX TO
RIC TO TAPPAHANNOCK 1 TO 2 INCHES. IN MD...CAMBRIDGE CUD SEE 3-6
WHILE SBY 2-4 AND MFV/WAL/OXB AN INCH OR TWO. DUSTINGS TO AN INCH
PSBL AVC TO ASJ...EMV...AKQ...FYJ...FKN AND WILLIAMSBURG. LTL TO NO
ACCUM IN HMPTN RDS AND NE NC.
WARNINGS WL BE ADDED TO POWHATAN...AS FAR NW POWHATAN CUD SEE TOTALS
ARND 4...AND WARNINGS ALSO EXPANDED NE ACROSS PARTS OF NRN NECK
INTO DORCHESTER COUNTY. ADVSY WL BE ISSUED FOR FVX THRU RICHMOND
METRO AREA...TAPPAHANNOCK AND SBY AREA.
DEEP CAA AND CLOUDS EXITING TUE. HGH TEMPS IN UPR 30S TO LWR 40S.
TUE NGT PRBLY COLDEST NGT SO FAR THIS SEASON...AND WED CONTS WTH THE
MUCH BELOW NORMAL TEMPS.
&&
.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...
MUCH BETTER CONSENSUS DVLPG IN LONG RANGE GDNC FOR PTNLY SGNFCNT
SNOWSTORM LT THU INTO EARLY FRI. PATN SUPPORTIVE OF ARCTIC LLVL
AIRMASS OVR REGION...WTH STG UPR SYSTEM TRACKING ACROSS TN
VALLEY...AND THRU MID ATLC REGION. FINE DETAILS NOT PSBL THIS FAR
OUT...BUT BEST CHCS FOR SNOW AS USUAL INTERIOR AREAS...BUT CUD BE
BROAD TRANSITION ZONE OF MIXED PRECIP AS STG WAA ALF SUGG...WTH VRY
COLD LLVLS ASSOC WTH ARCTIC AIRMASS. FOR NOW WORDING IN A CHANCE OF
SNOW INTERIOR AREAS...AND RAIN/SNOW FOR HMPTN RDS AND CSTL NE NC.
BEYOND FRIDAY...NOT MUCH AGREEMENT OF LONG RANGE GDNC...BUT BELOW
NORMAL TEMPS LUK TO CONT.
&&
.AVIATION...
MVFR CONDITIONS GIVING WAY TO IFR CONDITIONS AS MORNING PROGRESS
FROM S TO N...SOME LIFR CEILINGS POSS THIS AFTN WITH HEAVIER
PRECIP...CLD SEE LIFR VIS N/W RIC/SBY LATE THIS AFTN AND EVE IN
ISOLATED BURSTS OF HEAVY SNOW. CIELNGS BEGIN TO LIFT TOWARDS
1-1.5KFT LATE TONIGHT.
&&
.MARINE...
WINDS AND SEAS BUILD TO SCA LVLS THRUOUGHT BY MIDNIGHT FROM S TO N
AS CSTL LOW STRENGTHENS AS IT LIFTS NE (MAX 25-30 KT WINDS AND 8-10
FT SEAS). GIVEN HOW COOL BL IS...GUSTS SHLD STAY BLW GALE FORCE. SCA
CONDITIONS GRAD SUBSIDE TUE AND TUE NIGHT. SUB SCA WED INTO THU. DID
UP WINDS/SEAS A BIT THU NIGHT AND FRI TO TREND TOWARD APPARENT CSTL
LOW FOR THEN. FOR NOW GIVEN UNCERTAINITY ABT EXACT STORM STENGTH AND
TRACK HAVE KEPT THINGS TO MINIAMAL SCA FOR NOW...WOULDNT SUPRISE ME
TO HAVE WINDS/SEAS AT LEAST AS STRONG AS TODAYS SYSTEM...W/ GALES
NOT OUT OF THE REALM OF POSSIBILITY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...WINTER STORM WARNING FOR MDZ021 UNTIL 10 AM TUESDAY.
...WINTER WEATHER ADVISORY FOR MDZ022>024 UNTIL 10 AM TUESDAY.
NC...SMALL CRAFT ADVISORY FOR NCZ102 UNTIL 6 PM TUESDAY.
VA...WINTER STORM WARNING FOR VAZ048-049-061>064-069-074>077 UNTIL
10 AM TUESDAY.
...WINTER WEATHER ADVISORY FOR VAZ060-067-068-070>073-078-083-085-
099 UNTIL 10 AM TUESDAY.
MARINE...SMALL CRAFT ADVISORY FOR ANZ630-631-633 UNTIL 1 PM TUESDAY.
...SMALL CRAFT ADVISORY FOR ANZ632-650-652-654-656-658 UNTIL 6 PM
TUESDAY.
&&
SHORT TERM...NS
LONG TERM...NS
AVIATION...MALOIT
MARINE...MALOITHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EST MON DEC 5 2005 NCZ015>017-030>032-102-VAZ095-097-098-100-061030- PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS- OUTER BANKS CURRITUCK-NORFOLK/PORTSMOUTH-CHESAPEAKE- VIRGINIA BEACH-NORTHAMPTON VA- 530 AM EST MON DEC 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NORTH CAROLINA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WITH SNOWFALL ACCUMULATIONS WILL BE NEEDED. MDZ021-VAZ048-049-061>064-069-074>077-061030- DORCHESTER-FLUVANNA-LOUISA-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- POWHATAN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND- 530 AM EST MON DEC 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING IS IN EFFECT TODAY AND TONIGHT FOR 4 TO 7 INCHES OF SNOW. SEE WSWAKQ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SNOW THURSDAY NIGHT AND EARLY FRIDAY AS A STORM MAY ORGANIZE OFF THE CAROLINAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WITH SNOWFALL ACCUMULATIONS WILL BE NEEDED. MDZ022>025-VAZ060-067-068-070>073-078-083-085-099-061030- WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-PRINCE EDWARD- NOTTOWAY-AMELIA-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN- LANCASTER-NEW KENT-MIDDLESEX-ACCOMACK- 530 AM EST MON DEC 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY AND TONIGHT FOR 1 TO 4 INCHES OF SNOW. SEE WSWAKQ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SNOW THURSDAY NIGHT AND EARLY FRIDAY AS A STORM MAY ORGANIZE OFF THE CAROLINAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WITH SNOWFALL ACCUMULATIONS WILL BE NEEDED. ANZ630>633-650-652-654-656-658-061030- CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA- CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA- CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA- CURRITUCK SOUND- COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM- COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT 20 NM- 530 AM EST MON DEC 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT TODAY AND TONIGHT. SEE CWFAKQ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS WITH SNOWFALL ACCUMULATIONS WILL BE NEEDED. NCZ012>014-VAZ065-066-079>082-084-086>094-096-061030- NORTHAMPTON NC-HERTFORD-GATES-MECKLENBURG-LUNENBURG-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-GLOUCESTER-MATHEWS- GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON- ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK- 530 AM EST MON DEC 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST NORTH CAROLINA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT A MIX OF PRECIPITATION IS EXPECTED BY THIS AFTERNOON...CHANGING TO SNOW AND SLEET LATE THIS AFTERNOON...ENDING AS SNOW SHOWERS TONIGHT. UP TO AN INCH OF SNOW IS POSSIBLE LOCALLY. SEE SPSAKQ FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF SNOW OR RAIN THURSDAY NIGHT AND EARLY FRIDAY AS A STORM MAY ORGANIZE OFF THE CAROLINAS. .SPOTTER INFORMATION STATEMENT... SPOTTERS WITH SNOWFALL ACCUMULATIONS WILL BE NEEDED. 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 500 AM EST MON DEC 5 2005 VAZ065-066-079>081-084-086-090-051200- MECKLENBURG-LUNENBURG-BRUNSWICK-DINWIDDIE-PRINCE GEORGE- GLOUCESTER-MATHEWS-JAMES CITY- INCLUDING THE CITIES OF...SOUTH HILL...LAWRENCEVILLE... PETERSBURG...HOPEWELL...WILLIAMSBURG 500 AM EST MON DEC 5 2005 ...A WINTRY MIX OF PRECIPITATION EXPECTED TODAY AND TONIGHT... LOW PRESSURE IS DEVELOPING OVER THE SOUTHEAST STATES THIS MORNING...AND WILL TRACK ALONG THE CAROLINA COAST THIS AFTERNOON AND TONIGHT...THEN OFFSHORE BY EARLY TUESDAY. PERIODS OF RAIN MIXED WITH SNOW AND SLEET ARE EXPECTED THROUGHOUT THE DAY TODAY...FROM SOUTH HILL TO PETERSBURG AND WILLIAMSBURG. THE MIXED PRECIPITATION WILL LAST INTO THIS AFTERNOON...WHEN PRECIPITATION WILL CHANGE TO SNOW AND SLEET. PRECIPITATION WILL END AS SCATTERED SNOW SHOWERS TONIGHT. SNOW AND SLEET ACCUMULATIONS OF UP TO AN INCH EXPECTED THROUGH THIS AFTERNOON. TEMPERATURES WILL STAY IN THE LOWER AND MID 30S...POTENTIALLY RESULTING IN SOME ROADWAYS...BRIDGES AND OVERPASSES BECOMING SLIPPERY. THE MOST LIKELY TOTAL SNOW AND SLEET ACCUMULATION FROM THE STORM IS EXPECTED TO BE AROUND 1 INCH. SOME BRIDGES AND OVERPASSES MAY BECOME SLIPPERY LATE THIS AFTERNOON AND THIS EVENING. NCZ012>014-VAZ087>089-091>094-096-051200- NORTHAMPTON NC-HERTFORD-GATES-GREENSVILLE-SUSSEX-SURRY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-SUFFOLK- INCLUDING THE CITIES OF...MARGARETTSVILLE...AHOSKIE...EMPORIA... WAKEFIELD...POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON 500 AM EST MON DEC 5 2005 ...A WINTRY MIX OF PRECIPITATION EXPECTED TODAY AND TONIGHT... LOW PRESSURE IS DEVELOPING OVER THE SOUTHEAST STATES EARLY MONDAY MORNING...AND WILL TRACK ALONG THE CAROLINA COAST MONDAY AFTERNOON AND MONDAY NIGHT...THEN OFFSHORE BY EARLY TUESDAY. PERIODS OF RAIN OCCASIONALLY MIXED WITH SNOW AND SLEET ARE EXPECTED THROUGH TODAY...FROM JACKSON AND EMPORIA TO AHOSKIE...FRNAKLIN AND NEWPORT NEWS. THE MIXED PRECIPITATION WILL LAST INTO MONDAY EVENING...BEFORE ENDING AS SCATTERED SNOW SHOWERS MONDAY NIGHT. SNOW AND SLEET ACCUMULATIONS OF AROUND A DUSTING ARE POSSIBLE BEFORE PRECIPITATION ENDS OVERNIGHT. NS
The national radar mosaic for the moment the first event began.
15 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2005Every state in 2005This day in weather historyWarnings in Virginia, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5488956, 5488957, 5488958, 5488959, 5488960, 5488961, 5488962, 5488963, 5488964, 5488965, 5488966, 5488967, 5488968, 5488969, 5488970.